Having a loved one that is using heroin can be a very scary experience. There is no amount of heroin that’s safe to use. This drug can create numerous health risks, including overdose. For that reason, if you believe you see the signs of heroin use in a loved one, it’s critical to take action. What’s most important is to know that treatment options are available and can be highly effective.
Jump to a Section...
What Are the Signs of Heroin Use?
The signs of heroin use may resemble the use of other opioids, though they may be more significant and severe due to the higher risk of dependence. Some of the most common heroin use symptoms include:
- Sudden changes in a person’s behavior, such as engaging in risky behavior that is not normal for them
- Small, dilated pupils
- Lost of concentration and focus
- No longer being interested in things they once enjoyed
- Shortness of breath
- Periods of hyperalertness
- Inability to stay awake
What are the signs of heroin use as it worsens? A person using heroin will likely gain weight and begin to experience hallucinations, paranoia, and disorientation. Many people will be more moody and even hostile to others. Some will spend a lot of time engaged in drug use while other times seem not to be. Often, they lack apathy and a lack of improving their life. When it comes to how to tell if someone is using heroin, focus on the way their behaviors have changed over the last few months. Recognize that they may be experiencing depression, periods of euphoria, and anxiety.
What Are the Effects of Heroin?
Sometimes pinpointing the signs of heroin use often means recognizing what heroin is doing to a person. The effects of heroin use depend on the severity as well as a person’s overall amount used. However, there are quite a few things that could occur. This includes:
- Liver disease
- Chronic pneumonia
- Changes in mental functioning
- Blood clots that could lead to a stroke or pulmonary embolism
- Skin diseases from injection sites
- A higher risk of HIV, Hepatitis B and C
- Kidney disease
- Respiratory depression
You do not want to let this happen, but as a chronic condition that will worsen over time, loved ones should recognize when they see their loved one with any heroin use symptoms to take action.
What Can You Do if You See the Signs of Heroin Use?
If you are asking how to tell if someone is using heroin, chances are good that you are already noticing some signs like those listed here. This can be worrisome for you, but your first step should be to realize that you can take action to protect your loved one’s life. Talk to your loved one about what you are seeing. What things are they doing that are worrisome to you? What changes are you noticing in their health and behavior? By having a conversation, you remove the guilt from the process. You also encourage them without making them feel bad for where they are.
Helping Your Loved One to Get Help for This Disease
Ask your loved one to get treatment. Though it is hard to force them to do so, providing them with the steps they can take to get the help they need will encourage them. Our admissions team can help you or your loved ones figure out what treatment options are available and what steps to take next. Give us a call at (866) 971-5531.